Hodgkin lymphoma patients demonstrate evidence of chronic activation/exhaustion in circulating T cell subsets [Meeting Abstract]
Development of highly aggressive mantle cell lymphoma after sofosbuvir treatment of hepatitis C
A Phase II trial of Belinostat (PXD101) in patients with relapsed or refractory peripheral or cutaneous T-cell lymphoma
Belinostat is a pan-histone deacetylase inhibitor with antitumour and anti-angiogenic properties. An open label, multicentre study was conducted in patients with peripheral T-cell lymphoma (PTCL) or cutaneous T-cell lymphoma (CTCL) who failed >/=1 prior systemic therapy and were treated with belinostat (1000 mg/m2 intravenously x5 d of a 21-d cycle). The primary endpoint was objective response rate (ORR). Patients with PTCL (n = 24) had received a median of three prior systemic therapies (range 1-9) and 40% had stage IV disease. Patients with CTCL (n = 29) had received a median of one prior skin-directed therapy (range 0-4) and four prior systemic therapies (range 1-9); 55% had stage IV disease. The ORRs were 25% (PTCL) and 14% (CTCL). Treatment-related adverse events occurred in 77% of patients; nausea (43%), vomiting (21%), infusion site pain (13%) and dizziness (11%) had the highest incidence. Treatment-related serious adverse events were Grade 5 ventricular fibrillation; Grade 4 thrombocytopenia; Grade 3 peripheral oedema, apraxia, paralytic ileus and pneumonitis; and Grade 2 jugular vein thrombosis. Belinostat monotherapy was well tolerated and efficacious in patients with recurrent/refractory PTCL and CTCL. This trial was registered at www.clinicaltrials.gov as NCT00274651.
Circulating Memory T Cells Isolated from Hodgkin Lymphoma Patients Display Evidence of Exhaustion and Chronic Activation [Meeting Abstract]
Treatment of gastric varices with partial splenic embolization in a patient with portal vein thrombosis and a myeloproliferative disorder
Therapeutic options for gastric variceal bleeding in the presence of extensive portal vein thrombosis associated with a myeloproliferative disorder are limited. We report a case of a young woman who presented with gastric variceal bleeding secondary to extensive splanchnic venous thrombosis due to a Janus kinase 2 mutation associated myeloproliferative disorder that was managed effectively with partial splenic embolization.
Final results of phase II trial of doxorubicin HCl liposome injection followed by bexarotene in advanced cutaneous T-cell lymphoma
BACKGROUND: High response rates for doxorubicin HCl liposome injection (DLI) in cutaneous T-cell lymphoma (CTCL) have been reported with vague criteria until recently. Approximately 50% of CTCL patients respond to bexarotene (Bex). PATIENTS AND METHODS: A phase II trial was carried out to clarify the true overall response rate (ORR) for DLI and to assess the role of sequential Bex. Patients were treated with DLI 20 mg/m(2) i.v. every 2 weeks for 16 weeks (8 doses) followed by 16 weeks with Bex 300 mg/m(2) orally. Response assessments were carried out after 16 (DLI) and 32 weeks (Bex). Skin responses were measured by the modified Severity-Weighted Assessment Tool (mSWAT) and the Composite Assessment of Index Lesion Severity (CA). RESULTS: Thirty-seven patients were treated: stage IV (22, 8 with Sezary syndrome), IIB (10), earlier stage refractory to skin-directed therapies or radiation therapy (5). For 34 assessable patients: ORR 14/34 [41%: partial response (PR) 12, clinical complete response (CCR) 2]. Maximum responses were all seen after 16 weeks DLI. Median progression-free survival (PFS) was 5 months. There were 22 deaths: 21 of disease and 1 of heart failure. Twenty-seven grade 3 and 5 grade 4 toxic events were observed. CONCLUSION(S): With strict criteria, DLI ORR is among the highest reported for single agents in CTCL. Sequential Bex did not increase the response rate or duration.
STAT3 serine phosphorylation and HDAC inhibition in CTCL [Meeting Abstract]
Phosphorylation of signal transducer and activator of transcription 3 (STAT3) is essential for cell survival, proliferation and differentiation. STAT3 phosphorylation results from signaling by cytokines and growth factors, and constitutive STAT3 activity is characteristic of a number of human malignancies, including Cutaneous T Cell Lymphoma (CTCL). Furthermore, we now know that STAT3 is also required for the initiation and maintenance of the Th17 differentiation program. Th17 cells are a subset of CD4 T helper cells that have been implicated in chronic inflammatory conditions like rheumatoid arthritis and psoriasis. Mycosis fungoides (MF) and the leukemic variant of this disease, Sezary syndrome (SS), are the most frequently encountered forms of CTCL and in both of these diseases, the cell of origin - as far as the type of Teffector cell involved, has not been defined. Recent results from our laboratory and that of our colleagues have lead us to believe that Th17 cells may either be the cells of origin in CTCL or may act as critical mediators of chronic inflammation that creates a favorable environment for tumor growth in the context of this malignancy. In an effort to elucidate the role of STAT3 as a transforming factor in T cell malignancies, we generated a mouse model wherein T cell specific expression of a hyper-active STAT3 mutant protein (STAT3C) leads to the development of a lymphoproliferative disease that is highly reminiscent of CTCL. We are now taking advantage of this unique mouse model, patient biospecimens and carefully characterized CTCL cell lines to dissect the role of STAT3 signaling cascade in the malignant transformation and maintenance of CTCL. Most recently, our attention has been focused on understanding the mechanism of action of epigenetic therapy in the form of histone deacetylase inhibitors (HDACi), which is highly effective in the treatment of CTCL. We hypothesize that HDAC inhibitors affect the STAT3 mediated Th17 differentiation and thus have clinical efficacy in !
Thrombosis and Recombinant Factor VIIa: Letter 1 [Letter]
Analysis of the mutation rate in lymphocytes derived from patients with cutaneous T-cell neoplasms using the PIG-a gene [Meeting Abstract]
If vitamins could kill: massive hemolysis following naturopathic vitamin infusion
INTRODUCTION: Hemolysis from naturopathic remedies remains poorly reported in the medical literature, although it is most commonly noted in the patients with glucose 6-phosphate dehydrogenase (G6PD) deficiency. We report a case of massive intravascular hemolysis following the infusion of a naturopathic preparation that contains vitamins. CASE REPORT: A 47-year-old African-American man presented to the hospital with 3 days of fever, dyspnea, emesis, dark urine, and progressive confusion. His symptoms began 1 day following an infusion of a vitamin complex. His physical examination was significant for lethargy and scleral icterus. Initial laboratory studies were notable for anemia (hemoglobin, 3.3 g/dL and hematocrit, 11%), brisk reticulocytosis (33%), acute renal insufficiency (creatinine, 2.8 mg/dL), and indirect hyperbilirubinemia (total bilirubin, 4.4 mg/dL). His peripheral smear demonstrated 'blister cells,' erythrocytes that have been left devoid of precipitated hemoglobin by the spleen, which are commonly seen in patients with G6PD deficiency. His physician revealed that the infusion contained vitamins B and D complex, free amino acids, magnesium, and taurine. The patient clinically improved and was discharged to home. G6PD concentration was significantly reduced to 4.7 U/g Hb upon recovery. DISCUSSION: Life-threatening intravascular hemolysis may occur following a naturopathic vitamin infusion and may identify previously unknown G6PD deficiency. Since most properly formulated naturopathic treatments have few toxic ingredients, the possibilities of improper formulation, toxic diluents, or contaminants should be considered. Inadequate regulatory oversight of naturopathic remedies has the potential to allow serious toxicity especially in genetically predisposed individuals